Oklahoma, 2014

Drought in Oklahoma, June 1 to 30, 2014

June 1 to 30, 2014 · NWS AMA · 3 events in 3 counties and zones

The wet summer pattern continued through June for most of the Oklahoma Panhandle, but rainfall remained much below normal in the western Panhandle. Monthly rainfall totals ranged from less than 1 half inch in the western Panhandle to greater than 6 inches in the eastern Panhandle.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The wet summer pattern continued through June for most of the Oklahoma Panhandle, but rainfall remained much below normal in the western Panhandle. Monthly rainfall totals ranged from less than 1 half inch in the western Panhandle to greater than 6 inches in the eastern Panhandle. Widespread Exceptional (D4) Drought conditions at the start of June improved to a mix of Severe (D2) to Exceptional Drought conditions at the end of the month. Guymon recorded 2.34 inches of precipitation for the month (0.60 inches below normal).

Soil moisture was rated from very short to adequate by the end of June. Crops were mostly benefiting from the rains, but were running behind in areas that were too wet or too dry. Rangeland and pasture continued to be rated mostly poor to very poor, but some rangeland was greening up. Cattle continued to improve, but herd sizes remained limited due to prolonged drought. Upper soil zones were greater than 40 percent full in the central and eastern Oklahoma Panhandle and between 20 to 30 percent full in the western Panhandle. Deeper soil zones were still drier, rated between 10 to 30 percent full. The Palmer Drought Severity Index indicated a rating of Moderate Drought conditions for the Oklahoma Panhandle. No burn bans were in effect.

Reservoirs and stream flows across the majority of the Oklahoma Panhandle were at below normal levels through the month, but eastern streams were near normal at the end of June.

Economic losses due to the drought through June were predominately the result of supplemental watering in the driest areas and supplemental feed for cattle on drought-thinned rangeland and pastures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 31, 11:18 PM CST, 42 minutes earlier.

Area forecast discussion, May 31, 11:18 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1218 AM CDT SUN JUN 1 2014

.AVIATION...
06Z TAF UPDATE.

WE ARE MONITORING RADAR TRENDS WITH ISOLATED CONVECTIVE SHOWERS AND
STORMS CURRENTLY 60-100 NMI WEST/NORTH OF KGUY AND KDHT. NO MORE
THAN A VERY LOW PROBABILITY EXISTS FOR THIS ACTIVITY TO INFLUENCE
AVIATION WEATHER AT EITHER SITE DURING THE NEXT 1-3 HRS. THEREAFTER...
CONTINUED VFR CONDITIONS ARE EXPECTED AT KAMA...KDHT...AND LIKELY AT
KGUY AS WELL. SOUTHWESTERLY BREEZES WILL INCREASE BY MID MORNING.
OTHERWISE...CONCERNS FOR CONVECTION WILL LARGELY REMAIN EAST AND
NORTH OF THE TERMINALS. A LOW PROBABILITY FOR CONVECTIVE IMPACTS MAY
EXIST AFTER 01/21Z AT KGUY...BUT IN ALL LIKELIHOOD STORMS WILL LIKELY
REMAIN NORTH/EAST OF THAT TERMINAL AS WELL. THUS WILL NOT INCLUDE
RESTRICTIONS AT THIS TIME.

LINDLEY

&&

.DISCUSSION... /ISSUED 358 PM CDT SAT MAY 31 2014/

FORECAST SUMMARY...CONDITIONAL RAIN CHANCES THIS AFTERNOON/TONIGHT,
AND SEVERE THREAT MAINLY ACROSS THE CENTRAL AND EASTERN OKLAHOMA
PANHANDLE AND THE NORTHEASTERN TEXAS PANHANDLE SUNDAY. START OF THE
WEEK LOOKS DRY AND HOT BEFORE COOLER AND POSSIBLY WETTER CONDITIONS
RETURN FOR THE SECOND HALF OF THE WEEK.

THIS AFTERNOON AND TONIGHT...EARLY MORNING CONVECTION AND PERSISTENT
LOW CLOUDS HAVE SLOWED THE EROSION OF THE CAPPING ACROSS THE AREA.
HOWEVER, WE ARE STARTING TO SEE SOME CONVECTIVE DEVELOPMENT ACROSS
WESTERN OKLAHOMA AND ALONG A RESIDUAL OUTFLOW BOUNDARY FROM LAST
NIGHTS CONVECTION OVER GRAY COUNTY. MESO-ANALYSIS SHOWS 1500 J/KG OF
MIXED LAYER CAPE SO IF ANYTHING CAN INITIATE THEN IT COULD REACH
MARGINALLY SEVERE LIMITS. ANY ONGOING CONVECTION WILL DIMINISH AFTER
MIDNIGHT.

SUNDAY...THIS REMAINS THE BEST DAY FOR ORGANIZED CONVECTION. MODELS
REMAIN IN GOOD AGREEMENT ON THE TIMING AND LOCATION OF THE UPPER
WAVE WHICH WILL PROVIDE THE FORCING NEEDED TO OVERCOME A SIZABLE CAP
OVER THE PANHANDLES. CONVECTION IS EXPECTED TO DEVELOP ALONG AN
EASTWARD ADVANCING DRYLINE PRIMARILY ACROSS THE NORTHERN TEXAS AND
CENTRAL OKLAHOMA PANHANDLE BEFORE PROGRESSING INTO THE NORTHEASTERN
TEXAS AND EASTERN OKLAHOMA PANHANDLE BY THE EVENING HOURS. CAPE
VALUES RANGE FROM 1500 J/KG TO 2500 J/KG WITH DEEP LAYER SHEAR
INCREASING TO 50KTS DURING THE AFTERNOON HOURS. SUPERCELLS WITH
LARGE HAIL UP TO BASEBALLS AND DAMAGING WINDS UP TO 60 MPH WILL BE
THE PRIMARY HAZARDS. THE TORNADO THREAT REMAINS NON-ZERO DUE TO
0-1KM HELICITY OF 100-200 M^2/S^2, BUT ANY FUNNEL THAT DEVELOPS WILL
HAVE TO OVERCOME RELATIVELY HIGH LCLS OF AROUND 5000FT. SEVERE
THREAT DIMINISHED AROUND MIDNIGHT AS STORMS PROGRESS INTO WESTERN
OKLAHOMA AND THE NOCTURNAL INVERSION STRENGTHS.

MONDAY THROUGH WEDNESDAY...AN UPPER RIDGE WILL SETTLE OVER THE
PANHANDLES MONDAY AND BEGIN A WARMING TREND. TUESDAY APPEARS TO BE
THE WARMEST DAY OF THE WEEK WITH MANY LOCATIONS NEAR THE CENTURY
MARK AS THE RIDGE AXIS IS POSITIONED OVER THE PANHANDLES. WEDNESDAY
THE RIDGE BEGINS TO FLATTEN AND WILL ALLOW TEMPS TO BE A FEW DEGREES
COOLER.

WEDNESDAY NIGHT THROUGH SATURDAY...A MULTITUDE OF SHORTWAVES WILL
IMPACT THE PANHANDLES ONCE THE RIDGE BREAKS DOWN. THIS WILL KEEP
PRECIP CHANCES IN THE FORECAST EACH DAY LEADING INTO NEXT WEEKEND.
SOME STORMS COULD BECOME STRONG TO SEVERE GIVEN DECENT INSTABILITY
VALUES BUT MODEL DIFFERENCES LIMIT THE POTENTIAL TO PIN POINT WHERE
THESE STORMS COULD DEVELOP THIS FAR OUT.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

10
Hazardous weather outlook, May 31, 2:48 PM CST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
348 PM CDT SAT MAY 31 2014

OKZ001>003-TXZ001>020-010900-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
348 PM CDT SAT MAY 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE TEXAS AND
OKLAHOMA PANHANDLES TONIGHT. SOME OF THESE STORMS CAN BE STRONG TO
MARGINALLY SEVERE...WITH HAIL UP TO THE SIZE OF HALF DOLLARS AND
GUSTY WINDS BEING THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA SUNDAY
AND WEDNESDAY EVENING THROUGH SATURDAY. SOME OF THE STORMS COULD BE
STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE
PRIMARY HAZARDS.

SUNDAY APPEARS TO BE THE MOST LIKELY DAY FOR SEVERE WEATHER...WITH
VERY LARGE HAIL TO THE SIZE OF BASEBALLS...DAMAGING WINDS...AND EVEN
AN ISOLATED TORNADO POSSIBLE. THE BEST THREAT FOR SEVERE WEATHER
APPEARS TO BE OVER THE NORTHERN TEXAS PANHANDLE AND OKLAHOMA
PANHANDLE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS ACROSS THE TEXAS
AND OKLAHOMA PANHANDLES SHOULD BE READY FOR POSSIBLE ACTIVATION
TONIGHT THROUGH SUNDAY AND WEDNESDAY EVENING THROUGH SATURDAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Cimarron

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Cimarron forecast zone
Reported by
Drought Monitor
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Exceptional (D4) drought as depicted on the U.S. Drought Monitor.

Drought, Texas

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Texas forecast zone
Reported by
Drought Monitor
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

Extreme (D3) drought as depicted on the U.S. Drought Monitor.

Drought, Beaver

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Beaver forecast zone
Reported by
Drought Monitor
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

Exceptional (D4) drought as depicted on the U.S. Drought Monitor.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531518, 531519, 531520.